Back to Ask the Diabetes Team Ask the Diabetes Team

From Vancouver, British Columbia, Canada:

I am 24 years old, with type 1 diabetes for two years now, and for the past year, I have been having some very strange lows. I don't get any indication that my blood is low and become somewhat violent, cry, scream, and refuse to eat or cooperate with my husband in any way. I don't remember hardly anything of what happens in these "spells". Last night the paramedics were called to help my husband and actually get my sugar levels up. Is this common? What can be done to get me to cooperate?


These sound like severe hypoglycemic episodes. Your insulin is peaking rather abruptly. There are many things that could be coming into play here. Are you taking insulin that is peaking at the same time (for example, morning NPH and noontime Humalog)? Are you eating enough at your meals? Are your doses too high?

It is important you speak with your physician about the potential causes for this problem as they seem to be causing these severe reactions. It is unlikely that this is from gastroparesis since you are young and have only had type 1 diabetes for two years.

You also need to speak with your diabetes care team about agents to treat your low blood sugars. Specifically, I would recommend you get a prescription for a Glucagon Emergency Kit. Glucagon is a hormone that can be injected and administered by your husband instead of having to have paramedics race to your home.


Original posting 23 Apr 2002
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.